Jump to content




Photo
- - - - -

Increased sex drive with Seroquel XR


  • Please log in to reply
3 replies to this topic

#1 pawnshopbassist

pawnshopbassist

    Member

  • Member
  • Pip
  • 100 posts

Posted 27 January 2011 - 02:18 PM

I started on Seroquel XR a week ago, currently on 100mg and upping to 150mg tomorrow (need to pick up from the pharmacy). My pdoc added it to my cocktail of Lamictal 200mg and Remeron 45mg to try and kick the bipolar depressive episode I've been in for the last couple of months in the head. I'm actually sleeping through the night now and feeling a bit better, I know that's only really the placebo effect this early on but I'm quite happy with it so far. The only side-effect I currently seem to be getting - well, I assume it's a side-effect - is increased sex drive. I thought AAPs usually lowered or abolished your sex drive! Maybe it's just because I'm actually sleeping through the night for the first time in months and so actually have some energy again, or maybe it's a paradoxical reaction. I'm not complaining, as side effects go it's alright (really terrified about weight gain though) but I just think it's extremely odd. I know a substantial increase in sex drive might be an early sign of mania, but I'm not getting any other manic-like symptoms at the moment and it would really perplex me if Seroquel caused me to become manic.

Is it even possible that it's down to the meds themselves? Should I be watching for further signs of mania?

"Don't for one second feel ashamed of those scars on your chest. You're just wearing on the outside what the rest of us wear on the inside."

- Sean MacNamara, Nip/Tuck

 

Slartibartfast: "Science has done some amazing things, but I'd far rather be happy than right any day."

Arthur: "And are you?"
Slartibartfast: "No. That's where it all falls down, of course."

"This must be Thursday. I could never get the hang of Thursdays."
- Arthur Dent

 

 



#2 bpladybug

bpladybug

    Your friendly bipolar Aunt

  • Member
  • Pip
  • 4568 posts

Posted 27 January 2011 - 03:01 PM

increased sex drive with seroquel ER ?? wow, I wish
it is quite the opposite for me

I hope you have a partner with whom to enjoy yourself


ladybuglove.jpg


'Mania is a dangerous Mistress.' BPLadybug

Bipolar 1
Treatment: 900 mgs Lithium, 900 mgs Neurontin, 400 mgs Seroquel, Xanax prn, Temazepam, fish oil, vitamins, Vit. D 5, 000 IU, exercize, some talk therapy and CBT Therapy. Exercize helps as does the Light Box; 30 mins every morning. I also have physical health challenges.


#3 keops

keops

    Member

  • Member
  • Pip
  • 14 posts

Posted 28 January 2011 - 06:15 AM

i had increased sex drive with Seroquel XR too. i take 400 mgs. now i also take 5-HTP supplements and it has toned town since then. i didn't expect this effect when i started taking the seroquel, as all other neuroleptics i've been on before made me totally impotent.

it says on wikipedia, that seroquel is a weak dopamine antagonist and one of it's metabolites is a strong noradrenergic reuptake inhibitor, which has aphrodisiac effects. maybe these properties are attributed to the increased sex drive. also, the remeron you take is another pro-sexual drug. it blocks serotonin type 2C receptors, which cause increased levels of dopamine and noradrenaline in the brain.
DX: schizoaffective disorder, OCD
RX: Seroquel XR (quetiapine) 400 mg / daily, Anafranil (clomipramine) 50 mg twice daily

#4 Aurochs

Aurochs

    I've got a lot on my mind and a lot of gun in my hand.

  • Inmate Emeritus
  • Pip
  • 838 posts

Posted 29 January 2011 - 11:29 AM

it says on wikipedia

I should just stop here.

that seroquel is a weak dopamine antagonist and one of it's metabolites is a strong noradrenergic reuptake inhibitor, which has aphrodisiac effects. maybe these properties are attributed to the increased sex drive. also, the remeron you take is another pro-sexual drug. it blocks serotonin type 2C receptors, which cause increased levels of dopamine and noradrenaline in the brain.

At 400 mg, quetiapine has enough dopamine receptors blocked to be an effective antipsychotic. No antipsychotic is effective as an aphrodisiac, which kinda blows that theory out of the water. The OP was only taking 100 mg at the time of the post, which is not so effective as an antipsychotic, but that would also lessen any other effects.

I have never heard of norepinephrine reuptake inhibition being the cause of increased sex drive. Strattera, for instance, doesn't make people horny (it sure as hell didn't do that to me). Even if it was, both quetiapine and N-desalkylquetiapine are also alpha blockers.ref Further, no information is available about the proportion of N-desalkylquetiapine compared to other metabolites and the parent drug in plasma. I find this argument hard to swallow.

The OP has been taking Remeron for quite some time, but only noticed the increased sex drive after starting Seroquel.

The OP was depressed and wasn't sleeping well before he started on the Seroquel. These are two factors that I know reduce sex drive. I'm inclined to go with his first theory, that finally getting some good-quality sleep is what made him bounce back. If he's also feeling better in other areas, then he may well be recovering from depression.

Edited by Aurochs, 29 January 2011 - 11:30 AM.
source

"Extraordinary claims require extraordinary evidence." --Carl Sagan






The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.